Forgot your password?

B6 Overdose: A Little Too Much Can Lead to Big Trouble

By Edited Nov 13, 2013 0 0

B6 Overdose: What Is Vitamin B6?

Vitamin B6, often called pyridoxine, pyridoxal, or pyridoxamine, is part of the B complex of vitamins. B vitamins are well known for their function in energy production. B6 also helps your body produce red blood cells, strengthens your immune system, regulates glucose levels, interacts with enzymes, and helps brain function. Clearly it’s an important nutrient. However, too much of a good thing is a bad thing; and you definitely don’t want to overdose on vitamin B6.

B6 Overdose: How Much Is Too Much?

Overdose symptoms have been observed with as little as 200 mg daily. No study has shown that any toxicity from a vitamin B6 intake lower than 200 mg. However, the National Academy of Sciences advises limiting your intake to no more than 100 mg daily. Most supplements provide anywhere from 10-25 mg per day. The recommended dietary allowance (RDA) is only 2.0 mg for men and 1.6 mg for women.

B6 Overdose: Neuropathy

Very high doses of vitamin B6—up to and more than 1000 mg per day—can lead to a condition called a reversible neuropathy. Signs of this neuropathy include weakness, pain, and numbness or tingling in your hands, feet, arms, and legs.

B6 Overdose: More Dangers

High doses of vitamin B6, over a long time, can also lead to neurologic disorders, and can even damage sensory nerves! This can lead to difficulty keeping your balance and walking, numbness, fatigue, dizziness, and poor coordination and motor skills.

B6 Overdose: Should You Supplement?

With all these potentially serious vitamin B6 side effects, is it worth supplementing? In a word, maybe. Many foods contain vitamin B6, including liver, spinach, whole grains, walnuts, chicken, eggs, bananas, and fish. However, while vitamin B6 is in lots of foods, we often don’t absorb much of it. This is because vitamin B6 is extremely sensitive to light and heat, so cooking tends to destroy it! With that in mind, supplementing might be a good idea. After all, the drawbacks to B6 deficiency are much worse—and more likely—than those of overdose.

Just make sure not to overdo it.

B6 Overdose: What To Do If You Take Too Much?

It depends on how much you’ve taken. If you think you might have a serious overdose, go to the emergency department or visit a doctor. If you think you’ve had a little too much, then decrease or temporarily discontinue your B6 intake. Since B6 is a water-soluble vitamin, make sure to keep your fluid levels up. Drink lots of water! This will help your body flush the excess B6 out.


Thanks for reading up on the dangers of B6 overdose. You might also be interested in B12 overdose, biotin benefits, symptoms of deficiency of vitamin B, and turmeric benefits. Bye, and keep it healthy!



Add a new comment - No HTML
You must be logged in and verified to post a comment. Please log in or sign up to comment.

Explore InfoBarrel

Auto Business & Money Entertainment Environment Health History Home & Garden InfoBarrel University Lifestyle Sports Technology Travel & Places
© Copyright 2008 - 2016 by Hinzie Media Inc. Terms of Service Privacy Policy XML Sitemap

Follow IB Health